Alert archive / Nevada / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 2, NWS Las Vegas, NV

April 12, 2020Clark County, Nevada; Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Apr 12, 2020, 3:59 PM PDT for Clark County, Nevada; Mohave County, Arizona. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 12, 2020, 3:59 PM PDT (22:59 UTC)
Expired
Apr 12, 2020, 4:45 PM PDT
In force
46 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 20 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.0 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2020-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2020-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2252 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

479 
WUUS55 KVEF 122259
SVRVEF
AZC015-NVC003-122345-
/O.NEW.KVEF.SV.W.0002.200412T2259Z-200412T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
359 PM PDT Sun Apr 12 2020

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  West central Mohave County in northwestern Arizona...
  South central Clark County in southern Nevada...

* Until 445 PM PDT/445 PM MST/.

* At 358 PM PDT/358 PM MST/, a severe thunderstorm was located 15
  miles south of Boulder City, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs and trees.

* Locations impacted include...
  Searchlight, Cottonwood Cove, Cottonwood Cove Campground, and 
  Highway 93 north of Kingman, AZ. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter such as an interior room, a
bathroom, closet or basement.

If on or near Lake Mohave, get away from the water and move indoors 
or inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3548 11493 3588 11480 3584 11434 3538 11447
TIME...MOT...LOC 2258Z 306DEG 20KT 3576 11479 

HAIL...<.75IN
WIND...60MPH
 
$$

Steele
2 follow-up statements
782 
WWUS55 KVEF 122323
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
423 PM PDT Sun Apr 12 2020

AZC015-NVC003-122345-
/O.CON.KVEF.SV.W.0002.000000T0000Z-200412T2345Z/
Mohave AZ-Clark NV-
423 PM PDT Sun Apr 12 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM
PDT/445 PM MST/ FOR WEST CENTRAL MOHAVE AND SOUTH CENTRAL CLARK
COUNTIES...

At 422 PM PDT/422 PM MST/, a severe thunderstorm was located 13 miles
north of Cottonwood Cove Campground, or 20 miles northeast of
Searchlight, moving southeast at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs and trees.

Locations impacted include...
Cottonwood Cove and Cottonwood Cove Campground, Nelson, State Route 
165, and Highway 93. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.

If on or near Lake Mohave, get away from the water and move indoors 
or inside a vehicle. remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3548 11493 3588 11480 3584 11434 3538 11447
TIME...MOT...LOC 2322Z 306DEG 20KT 3568 11466 

HAIL...<.75IN
WIND...60MPH
 
$$

Steele
698 
WWUS55 KVEF 122336
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
436 PM PDT Sun Apr 12 2020

AZC015-NVC003-122346-
/O.EXP.KVEF.SV.W.0002.000000T0000Z-200412T2345Z/
Mohave AZ-Clark NV-
436 PM PDT Sun Apr 12 2020

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MOHAVE AND SOUTH
CENTRAL CLARK COUNTIES WILL EXPIRE AT 445 PM PDT/445 PM MST/...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small 
hail, gusty winds and heavy rain are still ocurring with this 
thunderstorm.

LAT...LON 3548 11493 3588 11480 3584 11434 3538 11447
TIME...MOT...LOC 2336Z 306DEG 20KT 3564 11459 

$$

Steele

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 1:41 PM PDT, 2 hours 18 minutes earlier.

Area forecast discussion, Apr 12, 1:41 PM PDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
141 PM PDT Sun Apr 12 2020

.SYNOPSIS...Parts of the area could see showers and isolated
thunderstorms through Monday as well as breezy conditions. Dry
weather is expected Tuesday through Thursday with temperatures
below normal Monday and Tuesday and above normal Wednesday and
Thursday. Another system could bring more shower activity and
slightly cooler temperatures to the area on Friday before warm
and dry weather returns for the weekend. &&

.SHORT TERM...tonight and Monday.

Shower and thunderstorm chances continue this evening across
portions of Mohave, Clark, Inyo, southern Nye and northeast San
Bernardino counties with chances primarily east of Las Vegas
overnight including the Colorado River Valley and Mohave County.
Windy conditions in the Western Mojave Desert early in the evening
is expected to decrease overnight. On Monday, shower chances
linger across portions of Mohave County with dry conditions and
below normal temperatures. Winds are forecast to increase late in
the afternoon Monday in northern Inyo County, across the Western
Mojave Desert and across the southern Great Basin.

Tuesday through Saturday...models have a dry northwest flow over
the area Tuesday and Wednesday which then transitions to westerly
ahead of an approaching upstream system moving south parallel to
the coastline. This system could bring another round of showers
to the area on Friday. Temperatures remain on the cool side of
normal Tuesday before warm back to normal or above Wednesday and
Thursday. Next weekend looks dry and mild with above normal
temperatures. However, there is some uncertainty with that and
this lowers forecast confidence.

.AVIATION...For McCarran...South to southwest winds gusting 25 to 30
knots will continue through sunset ahead of a cold front. As the
front draws closer this evening, winds will lull, clouds will
increase and ceilings will lower. The front is expected to come
through shortly before midnight, with winds shifting to northerly,
and the best chance of light showers and ceilings below 5000 feet
coming between midnight and 4 AM. Ceilings will rise and clouds will
scatter out Monday morning. Winds will be tricky, as high resolution
models show north northwest winds coming through the Yucca Gap and
northeast winds coming through the Apex Gap Monday morning. These
winds often converge right over the airfield, causing forecasting
and runway configuration headaches.

For the rest of southern Nevada, northwest Arizona and southeast
California...A cold front was over the southern Great Basin this
afternoon, with gusty south southwest winds over the Mojave Desert
and gusty north winds, lower cloud ceilings, and spotty rain and
snow showers over the southern Great Basin. As this front sags south
this evening, the wind shift, lower ceilings, and chances for rain
and snow showers will spread south with it. Clouds will lift and
decrease over the southern Great Basin Monday morning, and over the
Mojave Desert Monday evening. North winds gusting 20 to 30 knots can
be expected over much of the area Monday, with the strongest winds
northwest of I-15.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Salmen
AVIATION...Gorelow

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 3:26 PM PDTSevere Thunderstorm WarningVEFClark34 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2020Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.